Is it just food that affects your diabetic blood sugar levels? No, it's not! Medications or drugs that contain sugar, usually only contain small amounts and so do not bring about much of a change in your levels. But there are some medications which contain absolutely none and still they cause your levels to rise! And as many people with type 2 diabetes are taking three and four medications, including diabetic drugs, you need to know the types that could be interacting with each other and how they affect your body.
1. Oral contraceptives: birth control pills cause hyperglycemia when the estrogen dose is high. The modern "Pill" is usually not a problem, although when some women with type 2 diabetes start using the "Pill" there is sometimes a slight deterioration in their control of blood sugar levels at first.
2. Cortisol or other steroids: corticosteroids such as Prednisone can cause blood sugars to rise significantly even when applied in cream form to the skin.
3. Phenytoin, also known as Dilantin: is used to control seizures; it blocks the release of insulin.
4. Nicotinic acid: is used to lower cholesterol levels and can bring on hyperglycemia
5. Thyroid hormone: in elevated levels raises your blood sugars by decreasing the amount of insulin released by the pancreas
6. Anti-hypertensives: Many common medications used to lower high blood pressure also raise your blood sugars. They include:
- Thiazide diuretics: often raise your levels by causing a loss of potassium. Magnesium is also lost. These include: Diuril, Hydrochlorothiazide, Amizide, and Chlotride
- Beta blockers: they reduce the release of insulin and include: Inderal, Lopresor, Visken and Tenormin
- Calcium chanel blockers also manage to reduce the release of insulin and include Adalat, Cardizem, Calan, Isoptin and Norvasc.
7. Caffeine , the world's most popular drug, also tends to raise blood sugar levels approximately an hour after ingestion. It does this by stimulating the secret of stress hormones. And drinking large amounts of coffee at any one time will certainly produce a noticeable rise.
It's not always easy to tell right away if your blood-sugar is too low or too high when you start feeling "not right" … there's sometimes no real way to know unless you actually check your levels. It is always important to test your blood sugars more frequently when taking a new medication. And do not worry if you have a single high reading; it is important to look for patterns of your levels throughout the day.
If your blood sugars are too high, you may:
- feel more thirsty than usual
- urinate more often
- have dry or itchy skin
Sometimes your health care provider is not aware of the interaction between common medications and diabetic drugs … do not hesitate to contact him if you find your blood sugar levels are significantly higher since starting your new drug or medication.